Alert archive / Missouri / River Flood Warnings in 2013
River Flood Warning 74, NWS Springfield, MO
NWS Springfield, MO issued this river flood warning at Aug 4, 2013, 7:45 AM CDT for Vernon County, Missouri. It took effect at Aug 4, 2013, 9:26 AM CDT. It was in force for 8 days.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2013, 7:45 AM CDT (12:45 UTC)
- In effect from
- Aug 4, 2013, 9:26 AM CDT
- Expired
- Aug 11, 2013, 11:28 PM CDT
- In force
- 8 days
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Marmaton River near Nevada (NVDM7). The gauge peaked at 26.56 ft at Aug 7, 2013, 10:00 AM CDT.
- Action stage
- 18 ft
- Minor stage
- 20 ft
- Moderate stage
- 26 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06918060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Aug 4, 7:02 AM CDT, 43 minutes earlier.
Area forecast discussion, Aug 4, 7:02 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 AM CDT Sun Aug 4 2013
.MESOSCALE DISCUSSION...
Issued AT 702 AM CDT SUN AUG 4 2013
Slow moving MCS continues to enter from the west. A veering low
level jet has focused new thunderstorm development across extreme
southeastern Kansas and portions of western Missouri. This
activity is producing heavy rainfall...with up to 1.5" per hour
possible under the higher reflectivities. Will be monitoring this
area closely for the potential flash flooding given already moist
conditions. To this point, there appears to be enough forward
movement to preclude an excessive amount of rainfall, however
redevelopment behind this initial line is concerning.
Forecast has been updated to account for latest radar trends.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 247 AM CDT SUN AUG 4 2013
After impressive rainfall totals Friday night and early Saturday morning,
the region has gotten a much-needed break from the rain for at
least a short time early this morning. However, yet another MCS, as
of 245 AM, pushing east across central Kansas, and will likely
begin to push into southeastern Kansas and western Missouri a
little before daybreak.
Rainfall totals observed across central Kansas this morning have
been extreme, with some areas around Wichita picking up 3 to 4 inches
of rain in less than 90 minutes. Thankfully for the Ozarks, this
complex should be weakening somewhat as it pushes east into the area
this morning, though many areas will pick up another good bout of
rain during the morning and early afternoon hours today, especially
west of U.S. 65.
Convection should dwindle a bit this afternoon into the early
evening hours, with just remnant scattered thunderstorms associated
with the remains of this morning's complex. Heading into this
evening, though, yet another large area of thunderstorms should
develop over the Ozarks, and slowly move south and east overnight.
At this time, expect to see activity initiate late tonight between
I-49 and U.S. 65, with a slow southeastward push into the eastern
Ozarks by Monday morning.
With somewhat limited instability in place tonight, don't believe
that the overall severe weather risk is particularly high. However,
the heavy rainfall/flash flood risk appears to be rather
significant, with a 30-40 KT low level jet feeding elevated
convection with PWATs well in excess of 2". Think that overall
basin averages of one to two inches of additional rain is likely,
especially across the U.S. 65 corridor, with some areas picking up
perhaps double that on a localized scale. With saturated soils and
creeks/low water crossings already running high, very little
additional rainfall will be needed to result in renewed flooding.
Needless to say, the Flash Flood Watch will be allowed to continue
into Monday morning.
.LONG TERM...(Monday THROUGH Saturday)
ISSUED AT 247 AM CDT SUN AUG 4 2013
As has been the case for a few days, a daytime downswing in
convective coverage/intensity should occur during the day on
Monday. By Monday night into Tuesday morning, the ring of fire
should become active yet again, though mostly for the northeastern
portion of the CWA (roughly Osage Beach to Eminence) as the upper
ridge tries to poke north into the region from the southern
Plains. This will also bring somewhat warmer temperatures to the
forecast area for Tuesday, with some areas across southeastern
Kansas and southwestern/southern Missouri warming into the mid
90s.
On Wednesday, a stronger shortwave is progged to swing southeast
across the Dakotas, which will push a cold front south toward, and
eventually though, the region. Consensus timing among the guidance
suite members brings this front through Wednesday night into
Thursday morning. The severe weather threat looks low with this
FROPA, though there are indications that it may bring yet another
round of moderate to heavy rain.
Beyond Thursday, the forecast becomes a bit uncertain regarding the
eventual position of the aforementioned frontal boundary. At this
point, it looks to stall out along or just south of the
Missouri/Arkansas state line. Scattered thunderstorms will remain
possible on a daily basis in the vicinity of that frontal boundary,
with drier, more comfortable conditions expected if/when/where
Canadian high pressure is able to build in to the north of the front.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 702 AM CDT SUN AUG 4 2013
Complex forecast over the next 24 hours as multiple rounds of
showers and storms will affect the region. The first round of
activity will affect the region this morning. Leading an area of
rainfall is a line of storms capable, at times, of producing
periods IFR ceilings and visibility. This rainfall should decrease
in coverage this afternoon. A brief break in the action is
possible late this afternoon into the early evening hours.
However, redevelopment of widespread showers and storms is
expected by the late evening hours. Confidence in the precise
location of storm development is low at this time and have
introduce VCSH at JLN/BBG. Confidence is a little higher at SGF
and have included rainfall for the overnight hours. Once again,
bouts of IFR ceilings and visibility are possible.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.
&&
MESOSCALE...Gagan
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...GaganHazardous weather outlook, Aug 4, 3:48 AM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 348 AM CDT SUN AUG 4 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 348 AM CDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... AN AREA OF SHOWERS AND THUNDERSTORMS WILL PUSH EAST INTO SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS MORNING. CLOUD TO GROUND LIGHTNING AND MODERATE TO HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. THIS AREA OF RAIN AND THUNDERSTORMS WILL WEAKEN AND BECOME MORE SCATTERED IN NATURE DURING THE DAY TODAY. LATER TONIGHT...AN ADDITIONAL COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS MUCH OF THE OUTLOOK AREA. FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH THIS COMPLEX OF STORMS. WITH ALREADY SATURATED GROUND...HEAVY RAIN WILL LIKELY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST EARLY MONDAY MORNING ACROSS THE AREA...WITH ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT POSSIBLE DURING THE DAY MONDAY. AN ADDITIONAL COMPLEX OF STORMS IS POSSIBLE MONDAY NIGHT AND EARLY TUESDAY MORNING...POSSIBILITY BRINGING ADDITIONAL HEAVY RAIN. THE AREA MOST LIKELY TO BE AFFECTED BY THESE STORMS IS ALONG AND TO THE EAST OF A LINE FROM OSAGE BEACH TO EMINENCE. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE REMAINDER OF THE WORKWEEK AS A FRONTAL BOUNDARY DROPS SOUTH INTO THE REGION. AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A DAILY BASIS NEXT WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:01 PM CDT | River Flood Warning | SGF | Cedar | 32 hr |
| Aug 4, 7:22 AM CDT | Areal Flood Advisory | SGF | Vernon | 5 hr |
| Aug 4, 8:38 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 6 hr |
| Aug 4, 8:50 AM CDT | Special Weather Statement | SGF | Dade, Lawrence | 40 min |
| Aug 4, 9:25 AM CDT | Flash Flood Warning | SGF | Barry, Cedar, Dade, Jasper, Lawrence, McDonald and 3 more | 6 hr |
| Aug 4, 10:01 AM CDT | Areal Flood Advisory | SGF | Barry, Camden, Christian, Dallas, Douglas, Greene and 12 more | 8 hr |
| Aug 4, 11:26 AM CDT | Flash Flood Warning | SGF | Barry, Christian, Stone, Taney | 6 hr |
| Aug 4, 12:40 PM CDT | River Flood Warning | SGF | Vernon | 10 days |
| Aug 4, 12:40 PM CDT | River Flood Warning | SGF | Cedar | 70 hr |
| Aug 4, 2:47 PM CDT | Areal Flood Warning | SGF | Barton, Jasper, McDonald, Newton, Vernon | 6 hr |
| Aug 4, 2:52 PM CDT | Areal Flood Warning | SGF | Barry, Cedar, Christian, Dade, Greene, Lawrence and 4 more | 6 hr |
| Aug 4, 3:02 PM CDT | River Flood Warning | SGF | Bates, Vernon | 9 days |
| Aug 4, 12:10 PM CDT | River Flood Warning | SGF | Bourbon | 47 hr |
| Aug 4, 5:26 PM CDT | River Flood Warning | SGF | Bourbon | 43 hr |
Nearby
River Flood Warnings in Missouri, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.